Arthritis may be a possible side effect of certain cancer drugs

By: Emily Lunardo | Health News | Wednesday, June 29, 2016 - 10:30 AM

Arthritis may be a possible side effect of certain cancer drugsCertain cancer drugs have been linked to joint and tissue problems, including arthritis. Dr. Clifton Bingham said, “We keep having referrals coming in from our oncologists as more patients are treated with these drugs. In particular, as more patients are treated with combinations of multiple immunotherapies, we expect the rate to go up.”

Between 2012 and 2016, 13 patients who were given immunotherapy drugs developed new-onset arthritis or autoimmune diseases that cause dry mouth and dry eyes.

Study author Dr. Laura Cappelli added, “I don’t think anyone is particularly surprised that rheumatologic disorders might be a complication of drugs that boost the immune system.”

As Cappelli explained, the rate of rheumatologic diseases in this study could be lower than the actual rate. This is because patients with mild joint pain or those with already deteriorating health may not have been referred to a rheumatology clinic for their symptoms.

Cappelli concluded, “It is important when weighing the risk-benefit ratio of prescribing these drugs. And it’s important for people to be on the lookout for symptoms so they can see a rheumatologist early in an effort to prevent or limit joint damage.”

The findings were published in the journal Annals of the Rheumatic

Also, read Bel Marra Health’s article: Avoid painkillers: Best herbal remedies for arthritis.


Share this information


People who read this article benefited from…

Sources:

http://www.hopkinsmedicine.org/news/media/releases/new_cancer_immunotherapy_drugs_linked_to_arthritis_in_some_patients

Popular Stories

Cart Items

Checkout